Advertisement

Children still dying from accidental fentanyl patch exposure, FDA says

By
HealthDay News

Accidental exposure to fentanyl pain patches is putting children's lives at risk, the U.S. Food and Drug Administration warns.

Fentanyl is a powerful opioid pain reliever; so powerful that fentanyl patches are typically only prescribed to patients who require round-the-clock, long-term pain relief, such as cancer patients.

Advertisement

They're generally replaced every three days.

Kids can overdose on new or used fentanyl patches by putting them in their mouth or on their skin.

RELATED Drug overdose deaths up nearly 30% in U.S. during pandemic-scarred 2020

This drug can slow breathing and decrease levels of oxygen in a child's blood, potentially causing death.

The FDA is calling on parents and caregivers to make sure these patches are stored, used and disposed of properly. The agency offers these tips:

  • Keep fentanyl patches and other drugs in a secure location out of children's sight and reach. Little ones may think a prescription patch is a sticker, tattoo or bandage.
  • Cover the fentanyl patch with a transparent adhesive film or apply first aid tape around the edges to secure it to your skin.
  • Throughout the day, check that the patch is still in place and secure.
  • When you apply a new patch, immediately dispose of the used one properly.

Keep in mind that a partially detached patch could get stuck on a child when an adult holds them or sleeps with them.

Advertisement
RELATED Deaths from cocaine, meth mixed with opioids on the rise

If you use fentanyl patches or other prescription opioids, ask your health care provider about obtaining naloxone, a drug used to reverse an overdose.

Naloxone can be given to anyone, including kids, who may have been exposed to a fentanyl patch, the FDA says.

If you suspect that a child has been exposed to a fentanyl patch, call 911 and seek emergency medical help immediately -- even if you administer naloxone.

RELATED Some general anesthesia affects region of brain responsible for memory

Keep in mind that early signs of exposure in young children might be hard to spot. Drowsiness is among them, but it could be misinterpreted as routine fatigue or sleepiness.

Other signs that the child may have been exposed to fentanyl include:

  • Trouble breathing
  • Shortness of breath
  • Swelling of the face, tongue or throat
  • Agitation
  • High body temperature
  • Stiff muscles.

More information

The U.S. National Library of Medicine has more on fentanyl patches.

Copyright © 2021 HealthDay. All rights reserved.

Latest Headlines